Nebraska, 2017

Hail and Damaging Winds in Nebraska, August 2, 2017

August 2, 2017 · NWS LBF · 18 events in 6 counties and zones

Thunderstorms developed during the late afternoon hours in the northeastern Nebraska panhandle along a surface trough of low pressure. As storms tracked to the south southeast, they encountered favorable moisture and shear, and became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
$30,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the late afternoon hours in the northeastern Nebraska panhandle along a surface trough of low pressure. As storms tracked to the south southeast, they encountered favorable moisture and shear, and became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 1:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 2, 1:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 2 2017

Thunderstorms are expected to develop across the region this
afternoon. While both sites could see thunderstorms, KVTN has the
best chance to be directly impacted by a storm or two. The best
timing for thunderstorms will be between 21Z and 02Z. Expect
frequent lightning and strong winds in any thunderstorm. After
thunderstorms move out, ceilings will remain broken (mostly
cloudy) and heights will be above 5000 ft at both terminals. Winds
shift from the southeast Wednesday afternoon to the northwest
Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 2, 1:43 PM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Special weather statement, Aug 2, 2:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT WED AUG 2 2017

NEZ024-025-022215-
Hooker NE-Thomas NE-
424 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 423 PM CDT/323 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles west of Mullen, moving east southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mullen, Seneca, Hecla and Kelso.

This includes the following highways...
 Highway 2 between mile markers 175 and 199.
 Highway 97 between mile markers 54 and 70.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4209 10084 4208 10073 4178 10086 4196 10128
      4209 10122
TIME...MOT...LOC 2123Z 290DEG 20KT 4202 10115

Buttler
Special weather statement, Aug 2, 2:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT WED AUG 2 2017

NEZ035-036-022215-
Arthur NE-McPherson NE-
428 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND WESTERN MCPHERSON COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving east southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Flatts, Big
Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 128 and 131.
 Highway 92 between mile markers 167 and 191.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.

LAT...LON 4175 10166 4174 10139 4169 10111 4144 10123
      4162 10172
TIME...MOT...LOC 2128Z 290DEG 19KT 4169 10159

Buttler
Special weather statement, Aug 2, 2:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
347 PM MDT WED AUG 2 2017

NEZ094-022230-
Western Cherry NE-
347 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Gordon, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morgan Lake.

This includes Highway 61 between mile markers 185 and 200.

LAT...LON 4246 10156 4229 10185 4256 10207 4263 10207
      4272 10192
TIME...MOT...LOC 2147Z 321DEG 16KT 4261 10196

Buttler

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Arthur

When
August 2, 3:00 PM MST
Where
Arthur County, 0.52 mi W of Bucktail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -101.440

Hail, McPherson

When
August 2, 4:19 PM CST
Where
McPherson County, 18.69 mi WSW of Tryon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.440, -101.300

Ping pong ball sized hail along with gusty winds reported at this location.

Hail, Cherry

When
August 2, 4:49 PM CST
Where
Cherry County, 52.72 mi S of Irwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -101.760

Hail, Keith

When
August 2, 3:56 PM MST
Where
Keith County, 3.79 mi NW of Sarben
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.210, -101.370

Hail, Keith

When
August 2, 4:05 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
2 in hail
Reported by
Public
Coordinates
41.160, -101.300

Thunderstorm Wind, Keith

When
August 2, 4:05 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
52 kt (60 mph) estimated gust
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
41.160, -101.300

Thunderstorm wind gusts to 60 MPH along with tennis ball sized hail, severely damaged crops at this location.

Hail, Keith

When
August 2, 4:07 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
1.75 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.300

Golf ball sized hail along with 40 to 50 MPH wind damaged siding on numerous houses, broke windows and wind shields on numerous cars in Sarben.

Hail, Keith

When
August 2, 4:09 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
2.5 in hail
Reported by
Public
Coordinates
41.160, -101.300

Tennis ball sized hail reported at this location.

Hail, Arthur

When
August 2, 4:40 PM MST
Where
Arthur County, 0.86 mi NW of Lena
Measured
0.75 in hail
Reported by
Public
Coordinates
41.710, -101.510

Hail, Lincoln

When
August 2, 5:47 PM CST
Where
Lincoln County, 5.55 mi N of Wallace
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.910, -101.160

Hail, Lincoln

When
August 2, 5:48 PM CST
Where
Lincoln County, 6.24 mi N of Wallace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -101.160

Hail, Arthur

When
August 2, 4:50 PM MST
Where
Arthur County, 3.31 mi SW of Lena
Measured
0.75 in hail
Reported by
Public
Coordinates
41.670, -101.550

Hail, Arthur

When
August 2, 4:58 PM MST
Where
Arthur County, 4.65 mi W of Bucktail
Measured
0.75 in hail
Reported by
Public
Coordinates
41.570, -101.520

Hail, Lincoln

When
August 2, 6:01 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.160

Hail, Lincoln

When
August 2, 6:20 PM CST
Where
Lincoln County, 4.86 mi S of Wallace
Measured
2 in hail
Reported by
Public
Coordinates
40.760, -101.160

Thunderstorm Wind, Chase

When
August 2, 5:37 PM MST
Where
Chase County, 2.14 mi NNW of Imperial
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
40.550, -101.640

Cooperative observer estimated 60 MPH winds north of Imperial.

Thunderstorm Wind, Chase

When
August 2, 5:40 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.520, -101.640

Large tree snapped in half in Imperial. Winds estimated at 70 MPH.

Thunderstorm Wind, Chase

When
August 2, 5:40 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711018, 711019, 711020, 711021, 711022, 711025, 711023, 711024, 711026, 711027, 711028, 711029, 711030, 711031, 711032, 711035, 711034, 711036.